July 1, 2014 — Bristol-Myers Squibb has recalled six lots of Coumadin (warfarin) injections after finding visible particulate matter in a number of samples.
No adverse events have been reported and the safety risk is believed to be low. Furthermore, the product label recommends that doctors visually inspect the product before giving it to patients. Even so, it is possible that a patient could be injured.
According to the recall issued by the U.S. Food and Drug Administration (FDA):
“Injected particulate metallic and non-metallic cellulose material can cause serious and potentially fatal adverse reactions such as embolization. Allergic reactions to the foreign material could also occur.”
The 5-mg single-use vials are packaged in cartons of six vials. The affected lots include products that were sold to hospitals and pharmacies between November 2011 and January 2014. Products are marked with NDC 0590-0324-35 and expiration dates between September 2014 and September 2015.
Coumadin (warfarin) is a blood-thinning medication that is used to treat blood clots and reduce the risk of stroke. Injections are administered intravenously by healthcare professionals in a hospital setting. In April 2014, Coumadin for injection was discontinued. However, oral formulations (tablets) are not affected.